Colorado, 2019Winter Storm in Colorado, March 6 to 7, 2019
March 6 to 7, 2019 · NWS PUB · 3 events in 3 counties and zones
Locally heavy snow and gusty winds occurred over the Central Mountains as represented by Leadville recording 17 inches of snow with this storm system.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy snow and gusty winds occurred over the Central Mountains as represented by Leadville recording 17 inches of snow with this storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 6, 3:29 PM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 6, 3:29 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
329 PM MST Wed Mar 6 2019
.SHORT TERM...(This evening through Thursday)
Issued at 243 PM MST Wed Mar 6 2019
...Wind driven snow will continue along the Continental Divide
tonight and early Thursday...
...Strong winds over the Sangres and adjacent lower elevations
tonight...
Slight lull in snowfall along the Divide this afternoon, though
latest regional radar loop and mesoscale models suggest an upturn in
snowfall rates and coverage as we head into the evening and
overnight hours. Current set of winter highlights look good for the
night, with bursts of heavy snow accompanied by howling west winds,
especially at and above pass level. Farther south and east, winds
have slowly increased over the Wets/Sangres and San Luis Valley,
though gust speeds have been running much lower than rather extreme
HRRR forecasts. Given poor performance of the HRRR so far, will keep
current high wind warning confined mainly to higher elevations, and
let next shift monitor for possible expansion to adjacent plains.
Peaks will certainly remain windy as upper jet moves overhead
through the night into Thu morning. String of upper level energy and
moist orographic flow will keep snow going through midday Thu along
the Divide, before activity wanes from south to north during the
afternoon. Windy conditions will persist over the mountains, I-25
corridor and eastern plains along the NM border Thu, though some
decrease in speeds will begin during the afternoon as heights build
and upper level jet sags south of the state. Temps overnight will
remain rather mild at many locations, coldest readings again over
the far ern plains where easterly winds will keep cooler air in
place. On Thu, mild air will again cover most of the region, with
mountains and far ern plains coldest for another day.
.LONG TERM...(Thursday night through Wednesday)
Issued at 243 PM MST Wed Mar 6 2019
Models and ensembles are in better agreement today through the
extended period, with slight differences in storm track leading to
the only uncertainty at this time. Overall forecast confidence is
higher than average.
Thursday night through Saturday...an upper level disturbance will
be exiting the region Thursday night with snow winding down along
the Continental Divide. Periods of light snow will likely continue
into Friday morning, but accumulations will be minor, and
generally north of Monarch Pass. Winds will also be decreasing
through the overnight period. On Friday, the next upper level
disturbance will shift east across Colorado. This storm system
looks to be much stronger. Snow will be on the increase along the
Continental Divide Friday morning and continue through the
afternoon hours. Snow could be heavy. Winds will also be on the
increase Friday afternoon and evening as the trough base moves
across Colorado. Winds could gust from the west in the 40 to 60
mph range for the Mountains and adjacent foothills. This will need
to be monitored. Across the Plains, models in good agreement with
a band of rain Friday afternoon, changing and mixing with snow
during the evening hours before exiting east into Kansas. Not
anticipating any accumulations over the Plains at this time.
Expect to see snow dissipate along the Continental Divide by
Saturday with just light snow possible throughout the day. Dry
conditions are expected on the Plains. Temperatures will generally
be warm across the Plains on Friday, with upper 50s to lower 60s.
Temperatures on Saturday will be a few degrees cooler with lower
to mid 50s for highs.
Sunday...generally dry conditions are expected on Sunday as
transient high pressure moves across the state. Flow will begin to
turn more southwesterly by Sunday evening as the next upper system
approaches the area. Periods of light snow will remain along the
Continental Divide with minor accumulations possible. Highs across
the region will generally make it into the mid to upper 40s.
Monday through Wednesday...models in good agreement with a strong
upper level storm system moving out of the Desert Southwest early
next week. Abundant moisture is forecast to move northward as the
system strengthens over the region. Expect moderate to heavy snow
to move into the San Juan and Sangre de Cristo ranges by Monday
morning and spread north across the rest of the mountains. Across
the Plains, temperatures will be warm enough for potentially heavy
rainfall, especially near the Kansas border by Tuesday.
Thunderstorms may need to be introduced out east. The main
questions becomes if and when a change over to snow will occur in
the wrap around trowal as the system exits. Currently there could
be the potential for snow on the Plains Tuesday night into
Wednesday across the Plains as the upper system exits the area. It
is still too early for numbers such as snowfall due to differences
in storm track and strength, but this storm has the potential to
be a decent precipitation producer across southern Colorado.
Mozley
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 243 PM MST Wed Mar 6 2019
VFR at all taf sites tonight and Thursday. Very low risk of some
stratus and fog pushing westward on the plains at least getting
close to KPUB and KCOS overnight, though most models keep any cloud
shield east of both terminals, so won't include in either taf at
this point. Winds diminish this evening, with a period of wind shear
possible at KCOS after 02z as strong winds aloft spill east of the
mountains. On Thu, W-SW winds will re-strengthen with gusts over 30
kts possible at all sites after 18z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MST Thursday for COZ073>075-080-082.
Winter Weather Advisory until 5 PM MST Thursday for COZ058-059-
061-066-068.
Winter Storm Warning until 5 PM MST Thursday for COZ060.
&&
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Mar 6, 7:41 AM MST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
741 AM MST Wed Mar 6 2019
COZ058>089-093>099-071445-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
741 AM MST Wed Mar 6 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy wind driven snow is expected to spread into the
Continental Divide today, with the heaviest snowfall expected
this afternoon into tonight. Snowfall amounts of 7 to 16 inches
will be possible across the eastern Sawatch range by early
Thursday morning with 5 to 10 inches across the eastern San Juans
and western Mosquito ranges. Central Lake county and the La Garita
mountains above 10000 feet could see 3 to 8 inches by early
Thursday morning. Winds gusting to 60 to 70 mph across the higher
elevations and east facing slopes will cause areas of blowing and
drifting snow. Some light snow with accumulations of 2 to 4 inches
will also be possible tonight across the crest of the Sangre De
Cristos and Pikes Peak.
Strong winds will spread into the southeast mountains this afternoon
through tonight. The higher elevations above 11000 feet, as well
as all of the southern Sangre De Cristo mountains, will see gusts
to around 75 mph or higher as a strong jet stream moves in. There
is the potential for brief wind gusts to around 50 to 60 mph to
spread into the adjacent eastern slopes and southern I-25 corridor
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An additional one to four inches of snow and gusty winds are
expected Thursday over Lake county, western Chaffee county between
9 thousand and 11 thousand feet, the La Garita and eastern San
Juan mountains above 10 thousand feet and the eastern Sawatch
mountains above 11 thousand feet and will continue Winter Weather
highlights over these locations Thursday.
In addition, strong winds capable of nearing and or exceeding 75
mph at times are expected Thursday morning over the Sangre de
Cristo mountains, the Wet Mountains above 10 thousand feet and
Pikes Peak above 11 thousand feet into Thursday morning and a High
Wind Warning is in effect for these locations through Thursday
morning.
Then, the next in a series of storm systems is projected to
impact primarily Continental Divide locations with additional
accumulating snow from Friday into Friday night.
Finally, a developing storm system is expected to provide
southern Colorado with increasingly unsettled meteorological
conditions in the form of enhanced precipitation chances and
increasing winds from Monday into Tuesday as a closed upper low
initially located near far southern California Monday, nears
southeastern Colorado by later Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely today and tonight in and near the mountains.
31/77
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 6, 6:00 PM MST to March 7, 8:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft
- When
- March 6, 6:00 PM MST to March 7, 8:00 PM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 6, 6:00 PM MST to March 7, 8:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, March 6 to 8, 20192 injured · $500,000 · 58 kt wind · 8 events
- Heavy Snow and Winter Weather in South Dakota, March 6 to 7, 201915 events
- Debris Flow and Flooding in California, March 6 to 11, 201985 kt wind · 11 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 201910 events
- High Wind in Colorado, March 6 to 7, 201965 kt wind · 7 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 20196 events
- Winter Storm and Avalanche in Colorado, March 6 to 7, 20195 events
- Cold in West Virginia, March 6, 20194 events
- Cold in Virginia, March 6, 20194 events
- Heavy Snow in Wyoming, March 6 to 7, 20194 events
- Winter Storm and Heavy Snow in Utah, March 6 to 9, 20194 events
- Flash Flood and Flooding in California, March 6, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813371, 813372, 813373.